January 07, 2002
Fingernails, Toenails and Cancer Treatment
Irene Bashore and Glenda Strieter
In Memorium - Irene Bashore, November 4, 2003 and Glenda Strieter, April 29, 2004
Cancer drugs often cause finger and toe nails to become damaged or fall off altogether. Here are some strategies to try that could prevent losing the nails, or to soothe and help heal if the nails are lost.
When I was on Taxotere, I used a 4-way nail buffer. You can find them at drugstores or beauty supply stores. They have four surfaces, one for filing, one for removing ridges, one for smoothing, and one for polishing. When one's nails are normal, it looks nice, like a French manicure with out the polish. The buffer is good for the nails because it stimulates circulation. It is important not to use the smoothing surface more often than once every three weeks because the nails become too thin.
I inadvertently did a semi-scientific test of the effect of 4-way buffers on nails affected by chemo. I had one of those buffers and had been using it every 3 weeks per directions for a few months. During that time I started weekly Taxotere. One week I got interrupted by my kids, and forgot that I had only done one hand. That was around treatment 6 of weekly taxotere. By the next week nails on the hand that I didn't do were coming away from the nail bed and looking really yellow and funky, while the nails on the other hand looked fine. Buffing the damaged nails helped some. I'd read some time ago that Sally Hansen's Hard As Nails works, so I got some of that - the new kind that has teflon in it. I trimmed all my nails very short (this is very important, because with very little attached to the nail bed it doesn't take much to catch on something and rip off - ouch!), buffed, and applied the Sally's. The nice thing about the teflon polish is that it does not chip. You have to remove it because your nails outgrow it, but it does tend to turn your nails yellow. Buffing them after removing polish and then leaving the polish off overnight helps.
When on chemo you probably want to time your buffing sessions for about mid-cycle. Otherwise if you stimulate circulation to the nails immediately before or after a chemo you could be doing more harm than good. I've also heard that it is helpful to put your nails in ice water during treatments. For Taxotere some oncologists recommend wearing gloves with ice in the finger tips. I didn't try that but heard that it works.
Even though I had only about 1/8 inch of nail attached on some of my nails, I managed to keep all but one. That one broke off in the middle of the nail bed after getting caught on clothing. A couple of months after stopping Taxotere the nails look totally normal.
VICKS VAPO RUB! That's my secret. I found it by continually complaining about my left big toe nail coming off and in its place a hideous infection spreading. Looked awful. Tried many things.
I was on navelbine which was in the process of destroying my left big toe nail. Of course the navelbine also burned my hand veins so had a port installed. That was the extent of the navelbine activity. It was a failure. So what's new?
Anyway, My wonderful home nurse suggested Vick's Vapor Rub. Cheap. Easily available, and essentially harmless.
Three days later, my toe was clear, and eventually the toe nail began to grow back.
I then went on Xeloda. Some problems in the beginning. A couple of days ago one of my thumbs began to act up. I would have tried Healthy Hoof, which worked for me with Xeloda, but I am out of it. So I stuck my thumb in a small jar of Vicks VapoRub. The sores have healed. Some cracked skin remains.
These are our suggestions
January 7, 2002